Illinois, 2014Flash Flooding and Flooding in Illinois, June 30, 2014
June 30, 2014 · NWS ILX · 16 events in 8 counties and zones
A large complex of severe thunderstorms developed along a stationary frontal boundary across eastern Iowa during the afternoon of June 30th, then tracked eastward along the boundary across north-central Illinois during the evening. These storms produced damaging wind gusts of around 60 mph and locally heavy rainfall along and north of a Canton to Minonk line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- $400,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of severe thunderstorms developed along a stationary frontal boundary across eastern Iowa during the afternoon of June 30th, then tracked eastward along the boundary across north-central Illinois during the evening. These storms produced damaging wind gusts of around 60 mph and locally heavy rainfall along and north of a Canton to Minonk line. Additional strong thunderstorms developed further south in Missouri and pushed into the area during the evening, producing widely scattered wind damage along and west of I-55. Very high rainfall rates led to flash flooding across parts of Marshall and Stark County. The flooding continued into the morning hours of July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 2:39 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 30, 2:39 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
339 PM CDT Mon Jun 30 2014
.DISCUSSION...
ISSUED 338 PM CDT Mon Jun 30 2014
Not many changes overall to the expected weather scenario for the
next week. Discussion will be abbreviated due to ongoing severe
weather preparedness & operations.
SHORT TERM...Tonight through Thursday: Lingering uncertainty
exists with respect to the evolution of the storm complex heading
east across Iowa. Most of forecast area remains in a Moderate Risk
for severe weather through tonight, although the main threat
should be over this evening. Current bow echo, surging east into
northwest Illinois, is expected to stay north of the forecast
area as flow backs southwest ahead of an advancing upper trof.
However, additional development remains possible, and is suggested
by many mesoscale models, along the boundary extending southwest
from the main bow in a strongly sheared and highly unstable
environment. Very heavy rain remains a threat with any storms the
impact the area tonight, with precipitable water values in excess
of 1.5 inches, though rapid storm movement should mitigate the
flooding threat to some degree.
Expect storms to taper off overnight with the loss of diurnal
instability and as the surface cold front sweeps through the area.
The bulk of the remainder of the short term period should be quiet
and cooler than normal. Northwest upper level flow will
predominate, with high pressure at the surface more often than
not. Still signs of a spoke of energy moving through the mean
upper trof around Wednesday, which may bring a chance of rainfall
to the area. However, most of the models are less bullish than
they have been.
LONG TERM...Friday through Monday: Temperatures will begin to
moderate heading into the weekend as low level flow turns
southerly on the back side of the surface high. The turning flow
will also help richer moisture to return to the area. A northwest
flow wave is still expected by late in the weekend, and this will
result in our next organized risk of showers/storms.
Bak
&&
.AVIATION...
ISSUED 1255 PM CDT Mon Jun 30 2014
Early morning convection has moved out of the area and dissipated,
leaving behind partly sunny skies. Latest obs generally show MVFR
ceilings and forecast soundings support this for the balance of
the afternoon. Main aviation challenge will be approaching severe
convection later today into tonight. Still quite a bit of
uncertainty concerning exact track and timing: however, storms are
already organizing across western Iowa. High-res model guidance
has a poor handle on the situation, with most solutions appearing
too slow. Based on latest satellite/radar trends, think a line of
strong storms will arrive at KPIA between 23z and 03z...then push
eastward to KCMI between 03z and 07z. Have included a TEMPO group
featuring wind gusts to 45kt at the western terminals accordingly,
but have tempered the winds down to 35kt further east at KDEC and
KCMI as storms should weaken overnight. Once convection clears the
area, skies will clear and winds will become westerly late tonight
into Tuesday morning.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 2:25 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON JUN 30 2014
ILZ027>031-036-037-011100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
325 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...DAMAGING WIND GUSTS WILL LIKELY IMPACT AREAS
ALONG AND NORTH OF A CANTON TO MINONK LINE. IN ADDITION...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 8 PM.
ILZ038-040>057-061-011100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
325 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT CENTRAL ILLINOIS THIS EVENING. ANY STORMS THAT OCCUR WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR INTERESTS ALONG THE ILLINOIS RIVER...MINOR FLOODING WILL
CONTINUE FROM HAVANA DOWNSTREAM THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
325 PM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT SOUTHEAST ILLINOIS LATE THIS EVENING INTO THE OVERNIGHT
HOURS. ANY STORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 2 AM.
BARNES
In the hours before
Local storm report, Jun 30, 10:52 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1152 AM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
06/30/2014 M1.45 INCH MCLEAN IL NWS EMPLOYEE
RAIN FELL FROM 530-745 AM.
&&
OUSLEYEvent by event
12 thunderstorm wind, 2 flash flood, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Stark
- When
- June 30, 4:31 PM CST to 4:36 PM CST
- Where
- Stark County, 2 mi W of Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -89.709
Two trees were blown down onto Route 93. Considerable crop damage was also noted in the area.
Thunderstorm Wind, Marshall
- When
- June 30, 5:00 PM CST to 5:05 PM CST
- Where
- Marshall County, Henry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -89.370
Two large trees were blown down.
Thunderstorm Wind, Marshall
- When
- June 30, 5:05 PM CST to 5:10 PM CST
- Where
- Marshall County, 3.42 mi ESE of Henry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -89.310
A tree was blown down across Highway 18. Considerable crop damage was also noted in the area.
Flash Flood, Marshall
- When
- June 30, 6:00 PM CST to 11:00 PM CST
- Where
- Marshall County, 0.46 mi WSW of Broadmoor to 2.79 mi SW of La Prairie Center
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.148, -89.639
Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 3.00 of rain were common in northern and western Marshall County. Big Sandy Creek, about 2 miles southeast of Henry overflowed its banks. Numerous rural roads in northwest Marshall County were impassable.
Flash Flood, Stark
- When
- June 30, 6:00 PM CST to 11:00 PM CST
- Where
- Stark County, 0.62 mi E of Speer to 3.39 mi ENE of Morse
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.979, -89.638
Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 4.00 of rain were common in most of Stark County. Rainfall rates in Toulon were nearly 4.00 per hour between 2000 and 2015 LST. Many rural roads were closed across Stark County, as were parts of Illinois Routes 17, 40 and 93.
Thunderstorm Wind, Peoria
- When
- June 30, 8:32 PM CST to 8:37 PM CST
- Where
- Peoria County, 1.25 mi ESE of Sherwood Forest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -89.610
Four 8 to 10-inch diameter trees were blown down.
Thunderstorm Wind, Tazewell
- When
- June 30, 8:41 PM CST to 8:46 PM CST
- Where
- Tazewell County, Washington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -89.400
A 5 to 6-inch diameter tree branch was blown down.
Thunderstorm Wind, Peoria
- When
- June 30, 8:45 PM CST to 8:50 PM CST
- Where
- Peoria County, Brimfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -89.880
Power lines were blown down in Brimfield.
Thunderstorm Wind, Peoria
- When
- June 30, 8:50 PM CST to 8:55 PM CST
- Where
- Peoria County, 0.68 mi N of Kickapoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -89.750
Numerous tree limbs were blown down along US 150 in Kickapoo.
Thunderstorm Wind, McLean
- When
- June 30, 9:15 PM CST to 9:20 PM CST
- Where
- McLean County, 0.69 mi N of Chenoa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.740, -88.720
A tree was snapped in half and numerous large branches were blown down.
Thunderstorm Wind, McLean
- When
- June 30, 9:29 PM CST to 9:34 PM CST
- Where
- McLean County, 1.38 mi S of Cropsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Public
- Coordinates
- 40.600, -88.480
Several trees were blown down.
Thunderstorm Wind, Schuyler
- When
- June 30, 9:30 PM CST to 9:35 PM CST
- Where
- Schuyler County, 2.53 mi WNW of Pleasant View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -90.510
Several tree tops were broken off and tree limbs were blown down. A large cottonwood tree was blown down along Pokeberry Road. Damage occurred to tents at the fairgrounds northeast of Rushville.
Thunderstorm Wind, Mason
- When
- June 30, 9:30 PM CST to 9:35 PM CST
- Where
- Mason County, 2.8 mi W of Kelsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.244, -90.103
Tree limbs were blown down onto Highway 78 near Matanzas Beach.
Thunderstorm Wind, Logan
- When
- June 30, 10:05 PM CST to 10:10 PM CST
- Where
- Logan County, 2.6 mi WNW of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.160, -89.417
A semi was blown over at I-55 mile marker 126 in Lincoln.
Flood, Marshall
- When
- June 30, 11:00 PM CST to 11:59 PM CST
- Where
- Marshall County, 0.46 mi WSW of Broadmoor to 2.79 mi SW of La Prairie Center
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.148, -89.639
Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 3.00 of rain were common in northern and western Marshall County. Big Sandy Creek, about 2 miles southeast of Henry overflowed its banks. Numerous rural roads in northwest Marshall County were impassable. Additional rainfall late in the evening of June 30th caused creeks to stay out of the their banks and roads remained closed through the early morning hours of July 1st.
Flood, Stark
- When
- June 30, 11:00 PM CST to 11:59 PM CST
- Where
- Stark County, 0.62 mi E of Speer to 3.39 mi ENE of Morse
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.979, -89.638
Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 4.00 of rain were common in most of Stark County. Rainfall rates in Toulon were nearly 4.00 per hour between 2000 and 2015 LST. Many rural roads were closed across Stark County, as were parts of Illinois Routes 17, 40 and 93. Additional rainfall late in the evening of June 30th caused roads to remain closed through the early morning hours of July 1st.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 30, 2014$17 million · EF2 · 138 events
- Tornadoes and Flash Flooding in Illinois, June 30, 20141 injured · $2.8 million · EF2 · 66 events
- Damaging Winds and Lightning Strike in Wisconsin, June 30, 20141 death · $233,000 · 65 kt wind · 21 events
- Tornadoes and Damaging Winds in Indiana, June 30, 2014$892,000 · EF2 · 23 events
- Tornado and Damaging Wind in Iowa, June 30, 2014$200,000 · EF1 · 2 events
- Flash Flooding and Hail in Iowa, June 30, 2014$100,000 · 3 in hail · 12 events
- Flash Flood and Hail in Nebraska, June 30, 2014$50,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Indiana, June 30, 2014EF1 · 24 events
- Damaging Wind and Lightning Strike in Illinois, June 30, 2014$65,000 · 60 kt wind · 2 events
- Damaging Winds in Michigan, June 30, 2014$45,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, June 30, 20141.75 in hail · 32 events
- Excessive Heat in Missouri, June 30, 20143 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527315, 527316, 527320, 531409, 531413, 527321, 527322, 527333, 527334, 527324, 527332, 527330, 527331, 527323, 531417, 531419.